Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 105, NWS Sioux Falls, SD

July 6, 20204 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2020, 4:37 AM CDT for 4 counties in South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 4:37 AM CDT (09:37 UTC)
Expired
Jul 6, 2020, 5:15 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS53 KFSD 060937
SVRFSD
SDC079-087-099-101-061015-
/O.NEW.KFSD.SV.W.0105.200706T0937Z-200706T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
437 AM CDT Mon Jul 6 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Moody County in east central South Dakota...
  Southern Lake County in east central South Dakota...
  Northwestern Minnehaha County in southeastern South Dakota...
  Northeastern McCook County in southeastern South Dakota...

* Until 515 AM CDT.

* At 437 AM CDT, a severe thunderstorm was located over Orland, or
  near Lake Herman State Park, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Madison around 455 AM CDT.
  Chester around 500 AM CDT.
  Wentworth around 505 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9712 4393 9728 4409 9692 4385 9676
TIME...MOT...LOC 0937Z 244DEG 21KT 4389 9714 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
2 follow-up statements
806 
WWUS53 KFSD 060953
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
453 AM CDT Mon Jul 6 2020

SDC087-061003-
/O.CAN.KFSD.SV.W.0105.000000T0000Z-200706T1015Z/
McCook SD-
453 AM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCCOOK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4379 9705 4395 9723 4409 9692 4385 9676
TIME...MOT...LOC 0953Z 244DEG 21KT 4393 9702 

$$

SDC079-099-101-061015-
/O.CON.KFSD.SV.W.0105.000000T0000Z-200706T1015Z/
Moody SD-Lake SD-Minnehaha SD-
453 AM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN MOODY...SOUTHEASTERN LAKE AND NORTHWESTERN MINNEHAHA
COUNTIES...

At 453 AM CDT, a severe thunderstorm was located near Wentworth, or
near Madison, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Chester around 500 AM CDT.
  Wentworth around 505 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4379 9705 4395 9723 4409 9692 4385 9676
TIME...MOT...LOC 0953Z 244DEG 21KT 4393 9702 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
773 
WWUS53 KFSD 061006
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
506 AM CDT Mon Jul 6 2020

SDC079-099-101-061016-
/O.EXP.KFSD.SV.W.0105.000000T0000Z-200706T1015Z/
Moody SD-Lake SD-Minnehaha SD-
506 AM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOODY...
SOUTHEASTERN LAKE AND NORTHWESTERN MINNEHAHA COUNTIES WILL EXPIRE AT
515 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4379 9705 4395 9723 4409 9692 4385 9676
TIME...MOT...LOC 1006Z 244DEG 21KT 4396 9693 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:11 AM CDT, 26 minutes earlier.

Area forecast discussion, Jul 6, 4:11 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
411 AM CDT Mon Jul 6 2020

.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT Mon Jul 6 2020

Active forecast today with a series of disturbances moving through
the forecast area leading to rounds of convection. As of 08Z,
complex of thunderstorms across southwest Minnesota associated with
warm air advection ahead of shortwave/MCV over central South Dakota.
 Expect this round to work east of the forecast area this morning
with minimal severe weather threat. Early morning convection could
kick out an outflow boundary or two, which will need to be monitored
closely throughout the day as this will likely be a focusing
mechanism for additional rounds of convection later in the day as
short waves continue to train across the area.

With ample clearing and surface heating this morning, models are
suggesting 2000- 2500 J/kg of surface based CAPE by early
afternoon with only a weakly capped environment. Jet dynamics are
concentrated to the north across North Dakota; however, 0-6 km
bulk shear increases through the day towards 30-40 knots west of
I-29 by 00Z Tuesday.

CAMs have suggested two schools of thought for today.  The first
suggests convection will continue to backbuild through the day along
lingering boundary gradually working south through the day.  Corfidi
vectors suggest storms will be moving east at 20-25 knots, so there
should be enough movement to limit heavy rain potential unless
storms are able to train along the boundary.  With precipitable
water values 1.5-1.6 inches (~90 percent of the moving average),
certainly dealing with the potential for heavy rain.  However, warm
cloud depths are only 7500-8000 feet thick, limiting the efficiency
some. WPC has outlined the area in marginal threat for excessive
rainfall which seems reasonable based on the above parameters.

The second camp of CAM solutions suggests the next round of storm
development will hold off till later in the day as a series of
shortwaves move across the Dakotas.  The trajectory of the
shortwaves look to be focused across the northern half of South
Dakota, so expect convective initiation to be north of I-90, building
south with time.

Am expecting storms to be organized in clusters that may at times
try to evolve into convective lines. With fair amount of dry air in
the mid levels, downdraft CAPE values approach 1500-2000 J/kg by
late this afternoon, with the highest values south of I-90.  If
storms are able to hold off till later in the day, hail threat may
also be greater as storms will have more shear to organize and
develop mid level rotation.

With only weakly capped environment, boundaries lingering around and
additional midlevel waves passing through the region, could see
additional rounds of convection on Monday night into Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM CDT Mon Jul 6 2020

With upper level ridge expected to develop across the desert
southwest and a series of ridge riders expected to move across the
northern half of the US, expect warm and sultry conditions to
continue this week with periodic chances for thunderstorms.  With
active weather in the short term, left the blend as is in the
extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM CDT Sun Jul 5 2020

The forecast over the next 24 hours is notably challenging, with
multiple waves of showers and thunderstorms possible. For this
reason, there is low confidence overall in the TAF forecasts.
That being said, high resolution models focus on two distinct
periods of enhanced potential for storms. During the early AM
hours, thunderstorms currently over central SD will move eastward,
causing a round of showers and isolated thunderstorms for
portions of SD and southwest MN during the morning hours, mainly
north of I-90. Later in the afternoon and evening on Monday, a
second round more widespread thunderstorms are possible as a
compact weather system moves through. Have avoided timing out
this period of storms in the late portion of the TAF for now, as
model solutions vary widely with little agreement. Generally south
winds prevail; however, many outflow boundaries may switch winds
unexpectedly at times in the vicinity of storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 5, 4:01 PM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
401 PM CDT Sun Jul 5 2020

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ062-066-067-069>071-062115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Turner-Lincoln-Yankton-Union-
401 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values from the upper 80s to mid 90s will continue into
the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday
evening. A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-062115-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
401 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values from the upper 80s to mid 90s will continue into
the evening.

A few thunderstorms will continue along the Highway 14 corridor late
this afternoon. Additional thunderstorms are possible later this
evening. A couple strong to severe storms may produce winds to 65
mph and hail of one inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday
evening. A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any reports of severe weather would
be appreciated.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:07 PM CDTSevere Thunderstorm WarningFSDBrule53 min
Jul 5, 7:50 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld55 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDLake, Miner22 min
Jul 6, 1:34 PM CDTSevere Thunderstorm WarningFSDHanson26 min
Jul 6, 1:58 PM CDTSevere Thunderstorm WarningFSDHanson, McCook47 min
Jul 6, 2:01 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton22 min
Jul 6, 2:21 PM CDTSevere Thunderstorm WarningFSDHutchinson24 min
Jul 6, 2:41 PM CDTSevere Thunderstorm WarningFSDHutchinson38 min
Jul 6, 3:19 PM CDTFlash Flood WarningFSDHutchinson3 hr
Jul 6, 3:39 PM CDTSevere Thunderstorm WarningFSDBon Homme51 min
Jul 6, 4:38 PM CDTSevere Thunderstorm WarningFSDYankton37 min
Jul 6, 4:50 PM CDTSevere Thunderstorm WarningFSDClay, Yankton40 min
Jul 6, 5:28 PM CDTSevere Thunderstorm WarningFSDClay, Yankton20 min
Jul 6, 6:31 PM CDTSevere Thunderstorm WarningFSDUnion44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.